Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 1, 2008, 7:57 PM CDT for Hand County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2008, 7:57 PM CDT (00:57 UTC)
- Expired
- May 1, 2008, 8:28 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Hand County, SD
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:34 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 020056 SVRABR SDC059-020145- /O.NEW.KABR.SV.W.0002.080502T0057Z-080502T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 757 PM CDT THU MAY 1 2008 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HAND COUNTY IN CENTRAL SOUTH DAKOTA... THIS INCLUDES THE CITY OF MILLER... * UNTIL 845 PM CDT * AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR DANFORTH...OR 21 MILES SOUTH OF MILLER... MOVING NORTHWEST AT 37 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLER DALE COLONY AROUND 815 PM CDT... MILLER AND SAINT LAWRENCE AROUND 825 PM CDT... REE HEIGHTS AROUND 830 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4459 9928 4467 9892 4420 9877 4420 9895 TIME...MOT...LOC 0057Z 157DEG 33KT 4427 9890 $$ TDK
1 follow-up statement
000 WWUS53 KABR 020128 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 828 PM CDT THU MAY 1 2008 SDC059-020138- /O.CAN.KABR.SV.W.0002.000000T0000Z-080502T0145Z/ HAND SD- 828 PM CDT THU MAY 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAND COUNTY IS CANCELLED... AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR PARTS OF NORTHEASTERN SOUTH DAKOTA. LAT...LON 4459 9928 4467 9892 4420 9877 4420 9895 TIME...MOT...LOC 0128Z 157DEG 33KT 4453 9906 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:43 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 1, 3:43 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 343 PM CDT THU MAY 1 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT RAIN IS NOW SPREADING NORTHWEST INTO CENTRAL SOUTH DAKOTA WITH ADDITIONAL DEVELOPMENT FARTHER EAST TOWARDS THE JAMES VALLEY. THIS TREND WILL CONTINUE THROUGH THE EVENING AS MORE DEVELOPMENT OCCURS ACROSS THE EASTERN CWA. BIGGEST CHALLENGE WILL BE DETERMINING WHERE RAIN/SNOW LINE SETS UP OVER CENTRAL SOUTH DAKOTA LATE TONIGHT AND FRIDAY MORNING. STILL EXPECTING THE WEST RIVER COUNTIES TO CHANGE OVER TO SNOW FRIDAY MORNING WITH A FEW INCHES ACCUMULATION POSSIBLE. BLOWING SNOW WILL ALSO BE AN ISSUE AS STRONG NORTH TO NORTHEAST WINDS DEVELOP SO THERE WILL BE ISSUES WITH REDUCED VISIBILITIES OVER PARTS OF CENTRAL SOUTH DAKOTA. FOR RIGHT NOW WILL NOT ISSUE ANY HEADLINES AS CONFIDENCE IS LACKING AS TO WHERE EXACTLY THE RAIN/SNOW LINE SETS UP...AND WHEN PRECIP CHANGES OVER TO SNOW. EVENING SHIFT AND MID SHIFT WILL HAVE TO MONITOR TRENDS THROUGHOUT THE NIGHT AS 00Z MODEL DATA COMES IN AND PERHAPS SOME SORT OF HEADLINE MAY BE NEEDED FOR THE WEST RIVER COUNTIES. FOR NOW HAVE SNOW AND BLOWING SNOW IN THE FORECAST SO THE WORD WILL BE OUT THERE. WINDS WILL BE AN ISSUE ON FRIDAY AND GUSTS WILL BE NEAR 50 MPH. PRECIP WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA FRIDAY AFTERNOON. .LONG TERM...12Z SUNDAY THROUGH THURSDAY. BIGGST CHALLENGE IN THE EXTENDED IS THE PRECIPITATION CHANCES THROUGH THE PERIOD ALONG WITH TEMPS. WEAK 7H TROF DROPS THROUGH THE CWA DURING THE DAY SUNDAY...BUT LITTLE IF ANY MOISTURE RECOVERY BEHIND STRONGER EXITING SYSTEM WILL ONLY ALLOW AN INCREASE IN MID/HIGH LEVEL CLOUDINESS FOR THE CWA DURING THE DAY. 5H FLOW BEGINS TO TRANSITION FROM NW TO SW THROUGH MID WEEK WITH 5H RIDGE PASSING THROUGH THE AREA DURING THE DAY TUESDAY. SOME MINOR 5H WAVES RIDE OF THE TOP OF THE RIDGE THROUGH 18Z TUESDAY BEFORE A STRONGER TROF CARVES OUT IN THE CENTRAL CONUS BY 00Z WEDNESDAY. THE 00Z CANADIAN ALSO SHOWS THIS NORTHERN STREAM TROF BY 00Z WEDNESDAY...WHILE THE EC ONLY ADVERTISES A WEAKER 5H WAVE EJECTING OUT OF SWRN CONUS CUTOFF 5H LOW. EITHER WAY...GOOD SOUTHERLY FLOW AHEAD OF SYSTEM SHOULD ADVECT A FAIR AMOUNT OF MOISTURE NORTHWARD...AIDING IN THE DEVELOPMENT OF SCT TSRA. BY 00Z THURSDAY THE MODELS BEGIN TO DIFFER GREATLY...WITH THE EC CONTINUING WITH SW FLOW ALOFT...CLOSING OFF 5H LOW IN WRN NEB WITH ABUNDANT LOW LEVEL MOISTURE STILL STREAMING NORTHWARD. THE CANADIAN BRINGS A 5H S/W RIDGE INTO THE CWA WITH SFC HIGH SPRAWLED FROM NE TO SW ACROSS THE REGION BY 12Z THURSDAY. WITH THE CANADIAN TAKING MORE OF AN EC LOOK TO IT...HAVE OPTED TO LEAN MORE TOWARD THE 00Z EC SOLN...WHICH ALSO LINES UP WITH IMPORTED HPC DAYS 6/7 GRIDS. 85H TEMPS IN THE UPPER SINGLE DIGITS TO LOWER TEENS SHOULD HELP TO KEEP ALL PCPN AS RAIN...WITH NO SNOW DEVELOPMENT EXPECTED RIGHT NOW. BOTH THE EC AND GFS ADVERTISE A DRY PERIOD FROM 00Z TUESDAY THROUGH 00Z THURSDAY...SO HAVE REMOVED ALL MENTION OF PCPN FROM THESE TIME PERIOD. WITH 85H TEMPS BEING SO WARM THROUGH THE EXTENDED...HAVE UPPED HIGHS A BIT MOST LOCALES A FEW DEGREES. EVEN WITH ABUNDANT CLOUD COVER FROM 00Z WED AND ONWARD...WAA COUPLED WITH ENOUGH WIND TO KEEP THE ATMOS WELL MIXED...SHOULD ALLOW TEMPS TO APPROACH WARMER GUIDANCE VALUES. && .AVIATION... ABUNDANT MOISTURE WILL LIFT NORTHWARD THROUGH 18Z FRIDAY. KPIR AND KMBG TERMINALS ARE EXPECTED TO FALL INTO IFR FLIGHT CATEGORY BY 00Z FRIDAY WITH VSBYS 1-3SM -SHRA AND CIGS BLO OVC010. THESE CONDITIONS WILL PERSIST THROUGH 15Z FRIDAY BEFORE A SLIGHT IMPROVEMENT BEGINS. KABR/KATY WILL DROP INTO MVFR FLIGHT RULES BY 23Z WITH P6SM VSBYS BUT 2K-3K AGL CIGS BY THEN. AFT 06Z...SCT-BKN IFR CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE KABR/KATY TERMINAL SITES...CONTINUING THROUGH 15Z FRIDAY. FROM 00Z TO 06Z PCPN COULD BE QUITE HEAVY AT TIMES VCNTY KMBG TERMINAL. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...HINTZ AVIATION...HINTZ WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 1, 5:57 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 557 PM CDT THU MAY 1 2008 MNZ039-046-SDZ003>011-015-016-020-021-023-033>035-045-048-022300- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-CODINGTON-GRANT-DEUEL- STANLEY-SULLY-HUGHES-JONES-LYMAN- 557 PM CDT THU MAY 1 2008 /457 PM MDT THU MAY 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE. SOME OF THE RAIN MAY CHANGEOVER TO SNOW VERY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD PRECIPITATION IS EXPECTED ON FRIDAY...BUT SHOULD GRADUALLY END FROM NORTHWEST TO SOUTHEAST OVER THE REGION DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. SDZ017>019-022-036-037-051-022300- FAULK-SPINK-CLARK-HAMLIN-HYDE-HAND-BUFFALO- 557 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS EVENING. LARGE HAIL...STRONG WINDS AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. AFTER MIDNIGHT THE PRECIPITATION SHOULD FAVOR JUST SHOWERS AND RAIN...SOME OF WHICH COULD BE LOCALLY HEAVY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD PRECIPITATION IS EXPECTED ON FRIDAY...BUT SHOULD GRADUALLY END FROM NORTHWEST TO SOUTHEAST OVER THE REGION DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:23 AM CDT | Wind Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.